Florida, 2021

Tornadoes and Flash Flooding in Florida, April 9 to 10, 2021

April 9 to 10, 2021 · NWS TAE · 30 events in 8 counties and zones

Multiple round of showers and thunderstorms ahead of a strong cold front affected the tri-state region during the April 9-10 period. An initial round of storms on April 9th brought primarily large hail to the region, and then a squall line pushed through on April 10th with primarily damaging winds as well as a few tornadoes, mainly across Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$900,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Multiple round of showers and thunderstorms ahead of a strong cold front affected the tri-state region during the April 9-10 period. An initial round of storms on April 9th brought primarily large hail to the region, and then a squall line pushed through on April 10th with primarily damaging winds as well as a few tornadoes, mainly across Florida. Some flooding was also reported, mainly across Florida where the heaviest rainfall amounts occurred in a short period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 9, 2:16 AM CST, 59 minutes earlier.

Area forecast discussion, Apr 9, 2:16 AM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
416 AM EDT Fri Apr 9 2021

...SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND SATURDAY....

...HEAVY RAINFALL EXPECTED FOR TODAY AND SATURDAY...

.NEAR TERM [Through Tonight]...

As of 7Z this morning, have already seen showers and thunderstorms
over the marine area with some of these producing gusty winds and
even potentially small hail. These showers and thunderstorms are
also beginning to move onshore and expect an overall increasing
trend in convection through the morning. Based on the current
trajectories, will have to watch for training along the coast. An
upper level shortwave will move into the northern portions of the
CWA later this morning and also serve to enhance activity and severe
potential. SPC has spread the slight risk for today further south
into southeast Alabama and portions of southwest Georgia. The main
threats today will be damaging winds and hail.

As the shortwave shifts eastward and we lose daytime heating,
convection is expected to decrease overnight. By morning, an MCS
will be tracking across the southeast but at this time it appears it
should not reach southeast AL and the Florida Panhandle until after
12z Saturday.

.SHORT TERM [Saturday Through Sunday]...

An upper level low over SW MO will deepen and become vertically
stacked as the system moves northeastward to the Great Lakes region
through Sunday. The associated surface front will drag east and
southeastward toward and eventually through the Tri-state region on
Sunday. Well ahead of the front, a mid-level disturbance over
southern MS will aide in the organization of a Mesoscale Convective
System (MCS) which will move eastward across our CWA during the day
on Saturday. This feature will bring with it the threat for severe
weather and SPC continues to show all but the southeast corner of
the Big Bend highlighted for a slight risk. Forecast soundings show
a very moist and moderately unstable atmosphere with PW's around
1.6" and MUCAPE 1000-1200 J/KG; highest in the Florida panhandle.
Forecast deep layer shear values are 40-50kts with mid level
lapse rates ~ 6.6 C/km. The 06z HRRR shows significant bowing
along the leading edge of the MCS as it advances east and
southeast across our CWA indicative of potentially strong to
damaging winds which will be the greatest severe threat. Also,
small hail and a few tornadoes cannot be ruled out.

Heavy rain will also accompany the MCS and the Weather Prediction
Center (WPC) has issued a Slight Risk for Excessive Rainfall for
Saturday/Saturday night mainly over our western zones with a
marginal risk elsewhere for widespread rainfall of 2-4 inches
possible with isolated higher amounts. (See more detailed
discussion in the hydrology section below.) However, the latest
Global and Hi-res models show that this system might end up being
more progressive than previously thought. If that trend continues
on future model runs, expected rainfall amounts will likely be
lower. For now will hold off on trimming back QPF significantly and
also hold off on any Flash Flood Advisory issuance. Rain chances
will linger into Sunday but will gradually end from west to east
with the passage of the cold front.

Temperatures for this weekend will see highs in the upper 70s to
around 80 with lows in the lower 60s.

.LONG TERM [Sunday Night Through Friday]...

A drier airmass returns on Monday in the wake of the cold front.
However, this appears to be short lived as moisture and rain chances
return as early as Tuesday or Wednesday ahead of another cold front.
Models hint of an unsettled pattern developing along the gulf
coast from Texas to Florida through the remainder of the work week
with rain chances each day. High temperatures during this period
are expected to be in the upper 70s to low 80s with lows from the
mid 50s to low 60s.

&&

.AVIATION...
[Through 06Z Saturday]

Mainly IFR conditions are expected this morning as the cloud deck
lowers with cigs slowly improving through the day. In addition,
some MVFR fog will be possible briefly this morning around day
break. SHRA and TSRA will be possible today with the best chances
across the ECP to DHN to ABY area. Greatest uncertainty in the
TAFs today is the timing of the SHRA and TSRA.

&&

.MARINE...

Southerly winds will remain elevated through the weekend, especially
near any strong to severe thunderstorms. Winds will veer to the
northeast early next week in the wake of a cold frontal passage.
Expect the winds and seas to be elevated into Monday, with wave
heights maxing out around 5 feet this weekend. More tranquil boating
conditions may return by Tuesday.

&&

.FIRE WEATHER...

Onshore winds will continue to prevail across the region,
increasing in speed on Saturday. This will advect increasing
amounts of moisture into the region with high chances for wetting
rain, if not excessive rainfall amounts. Therefore, there are no
fire weather concerns at this time.

&&

.HYDROLOGY...

Though some model uncertainty remains, there is increasing
potential for a significant rain event across the region. Two
distinct waves are expected. The initial batch of rain today
will set the stage for what could be a more widespread flood
event with Saturday's more dynamically-charged system.

It would appear from examination of the convective-allowing
models that the big question for today is whether storms will
initiate along a boundary across South Georgia and North Florida
during the early morning hours through late afternoon. In the
models that depict this scenario, 2 inches of rain is fairly
common with localized heavier amounts. While this is certainly not
enough to generate flash flooding or any riverine issues on its
own, it will create a more favorable environment for Saturday's
rainfall, which is when the bulk of the flash flood threat is
expected. Saturday's system will have a good amount of dynamical
forcing, convective instability, and high PW air to work with
across the region. This should lead to some pretty hefty rainfall
rates. Where there remains some uncertainty is with the speed at
which the system moves through the region. Based on the latest
model guidance, it appears than 2-4 inches of rain is certainly
possible, especially across South Alabama, the Florida Panhandle
and into extreme Southwest Georgia. This results in average storm
maximum amounts of 4-6 inches across the western half of our
region, with isolated maximum amounts near 8 inches possible.
Lower values are expected east of an Albany to Tallahassee line
where 2-4 inches is expected throughout the duration of the event.

In terms of impacts, today's event is not expected to present a
widespread flash flood threat. But by Saturday, a more widespread
heavy rain event will occur, suggesting flash flooding will be a
concern. As such, a flash flood watch may be issued on later
shifts. Areas most prone to flash flooding in this will be urban
areas of Southeast Alabama, extreme Southwest Georgia, and the
Florida Panhandle.

Riverine flooding will take time to develop, given the
anticipated rainfall distribution. The Choctawhatchee, Chipola,
Apalachicola, and Lower Flint could all experience minor flooding
in the days ahead. Rainfall amounts within these basins that
exceed 6 inches, could lead to lower end moderate flooding by next
week. Further east, the Ochlockonee River could reach minor
flooding should 4 inches of rain fall upstream of Leon County.
Other remaining basins in the region could rise into the action
category, but minor flooding is unlikely based on the latest
forecasts.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   78  64  78  63  79 /  50  20  80  50  40
Panama City   76  67  77  64  75 /  60  40  90  50  40
Dothan        77  64  74  60  77 /  70  40  90  50  30
Albany        78  63  76  61  78 /  60  30  90  50  40
Valdosta      81  61  82  62  77 /  40  20  70  50  50
Cross City    82  62  83  63  77 /  10  10  50  60  60
Apalachicola  74  67  75  65  74 /  40  40  80  60  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Sunday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Fieux
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...Fieux
MARINE...Barry
FIRE WEATHER...Barry
HYDROLOGY...Godsey

In the hours before

Special weather statement, Apr 9, 2:16 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
416 AM EDT Fri Apr 9 2021

FLZ014-112-114-090900-
Coastal Bay FL-Inland Gulf FL-Coastal Gulf FL-
416 AM EDT Fri Apr 9 2021

...SPECIAL WEATHER STATEMENT...

At 415 AM EDT/315 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Port St. Joe, moving east at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Port St. Joe, Mexico Beach, Tyndall Air Force Base, Honeyville,
Highland View, St Joseph State Park, Jones Homestead, Ward Ridge,
Overstreet, Milltown, Davis Beach, Howard Creek, Willis Landing,
Beacon Hill, Dalkeith and Saint Joe Beach.

LAT...LON 2996 8550 3009 8514 3004 8513 3003 8511
      3002 8510 3001 8510 3000 8506 2999 8505
      2999 8503 2998 8503 2995 8502 2990 8506
      2983 8503 2982 8502 2981 8502 2975 8543
TIME...MOT...LOC 0815Z 259DEG 25KT 2988 8534

The radar

The Tallahassee radar (KTLH), 91 km away, was scanning. The volume nearest the first event began at 09:13 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 5 flash flood, 5 tornado, 2 hail. Local standard time, as filed.

Hail, Gulf

When
April 9, 3:15 AM CST
Where
Gulf County, Howard Creek
Measured
1 in hail
Reported by
Public
Coordinates
29.890, -85.070

A photo was submitted of hail around quarter size from Howard Creek.

Hail, Bay

When
April 9, 5:45 AM CST
Where
Bay County, Fountain
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
30.470, -85.420

Hail between quarter and golf ball size was reported in the Fountain area.

Flash Flood, Walton

When
April 9, 9:30 AM CST to 11:30 AM CST
Where
Walton County, 1.84 mi SSW of Santa Rosa Beach to 1.75 mi SW of Santa Rosa Beach
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.356, -86.232

Flooding was reported on Highway 393.

Flash Flood, Bay

When
April 9, 10:45 AM CST to 12:15 PM CST
Where
Bay County, 1.67 mi NE of West Panama City to 1.31 mi N of Gulf Lagoon Beach
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.185, -85.779

The road was closed due to flooding near Front Beach Road and Dorothy Ave.

Flash Flood, Bay

When
April 9, 10:48 AM CST to 11:30 AM CST
Where
Bay County, 0.91 mi NE of West Panama City to 1.13 mi NNE of West Panama City
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.180, -85.790

The road was closed at Allison Ave and Front Beach Road due to flooding.

Flash Flood, Bay

When
April 9, 11:00 AM CST to 12:15 PM CST
Where
Bay County, 0.69 mi N of Panama City to 0.76 mi NNW of Panama City
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.180, -85.660

Oak Ave was closed due to flooding.

Flash Flood, Bay

When
April 9, 11:01 AM CST to 12:15 PM CST
Where
Bay County, 0.65 mi WNW of Panama City to 0.21 mi NW of Panama City
Cause
Heavy Rain
Reported by
Public
Coordinates
30.173, -85.671

The road was flooded and closed near 14th Street west of Jenks Ave.

Tornado, Walton

When
April 10, 5:23 AM CST to 5:40 AM CST
Where
Walton County, 1.02 mi ESE of Pond Creek to 0.61 mi S of Glendale
Rating
EF1
Path length
15.76 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
30.785, -86.364

A tornado touched down in the vicinity of Crowder Chapel and Hinote Roads near the Shoal River. Several large trees were snapped or uprooted in this area. The tornado then moved east northeast snapping and uprooting several more trees along its path. One property on County Highway 1084 sustained roof damage to the primary residence, a well-built single family home. A large metal building system on the property had large garage doors blown in with subsequent uplift and removal of a substantial portion of the roof. A small garage was also destroyed. A bit further down the highway, another metal building system had a portion of its roof rolled back. The tornado lifted near County Highway 83 just south of Glendale. Damage was consistent with an EF1 tornado with maximum estimated winds around 95 mph.

Thunderstorm Wind, Washington

When
April 10, 7:30 AM CST
Where
Washington County, Sunny Hills
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
30.690, -85.520

Trees were blown down in the Sunny Hills area.

Thunderstorm Wind, Walton

When
April 10, 7:36 AM CST
Where
Walton County, 0.91 mi NW of Inlet Beach
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
30.280, -86.010

The Inlet Beach WeatherSTEM station measured a wind gust of 64 mph.

Tornado, Bay

When
April 10, 7:42 AM CST to 7:44 AM CST
Where
Bay County, 1.7 mi SE of Sunnyside to 1.57 mi NW of Gulf Resort Beach
Rating
EF2
Path length
0.45 mi
Path width
100 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
30.235, -85.918

A tornado came ashore near Laguna Beach and heavily damaged a convenience store and a home. This was where the heaviest damage occurred. The convenience store roof was completely torn off of the building and lofted into a nearby house. The concrete block exterior walls were also partially collapsed. It appeared that at least some effort had been made to strap the roof to the walls of the structure, making this damage reflective of an EF2 rating with maximum winds of 125 mph. Behind the convenience store, a house was heavily damaged with portions of the roof missing, but most of the damage to this home came from the roof of the store landing on it. A projectile piece of wood was observed lodged in the side of another nearby home. Several surrounding homes also had minor roof damage, glass breakage, and fencing damaged or torn down. Another home had a carport structure completely collapsed and a wooden shed blown over and rolled into a fence.

Tornado, Bay

When
April 10, 7:45 AM CST to 7:47 AM CST
Where
Bay County, 0.4 mi SE of West Panama City to 0.7 mi E of West Panama City
Rating
EF0
Path length
0.5 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
30.166, -85.795

A weak tornado moved ashore and was captured on video. Patio chairs were observed being thrown in the video(s) of the tornado. No other damage occurred. This tornado was rated EF0 with max winds estimated at 60 mph.

Thunderstorm Wind, Jackson

When
April 10, 7:45 AM CST
Where
Jackson County, Alford
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.690, -85.390

A couple of trees were blown down in southwestern Jackson county.

Thunderstorm Wind, Bay

When
April 10, 7:47 AM CST
Where
Bay County, Lynn Haven
Measured
65 kt (75 mph) measured gust
Reported by
Public
Coordinates
30.230, -85.640

A personal weather station in Lynn Haven measured a 75 mph wind gust.

Thunderstorm Wind, Bay

When
April 10, 7:48 AM CST
Where
Bay County, 0.6 mi E of Gulf Resort Beach
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
30.220, -85.880

The NOS station at the Panama City Beach Pier reported a 62 mph wind gust.

Thunderstorm Wind, Bay

When
April 10, 7:50 AM CST
Where
Bay County, 1.32 mi NE of West Panama City
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
30.182, -85.782

A tree fell on a home on Laurie Ave and resulted in significant damage.

Thunderstorm Wind, Bay

When
April 10, 7:52 AM CST
Where
Bay County, 6.02 mi NE of Westbay
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
30.360, -85.800

The KECP airport measured a sustained wind of 48 mph with a gust to 59 mph.

Thunderstorm Wind, Bay

When
April 10, 7:56 AM CST
Where
Bay County, 2.49 mi WSW of (Pfn)panama City Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
30.190, -85.720

The Gulf Coast State College WeatherSTEM measured a 58 mph wind gust.

Thunderstorm Wind, Bay

When
April 10, 7:58 AM CST
Where
Bay County, 2.49 mi WSW of (Pfn)panama City Arpt
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
30.190, -85.720

The Gulf Coast State College WeatherSTEM measured a 71 mph wind gust.

Tornado, Bay

When
April 10, 8:00 AM CST to 8:03 AM CST
Where
Bay County, 0.72 mi WNW of Lynn Haven to 0.5 mi NW of Lynn Haven
Rating
EF1
Path length
0.25 mi
Path width
30 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
30.235, -85.650

Damage was widespread across Lynn Haven Parkway as a line of storms pushed through the area. Despite there being damage well south of the estimated path, much of this damage is estimated to come from straight line winds associated with the squall line. Roof damage to Haney Technical Center and a blown over semi on the Parkway were observed and consistent with these straight line winds. Damage just south of 14th street near the estimated path, including the greatest damage to Grease Pro Express, was found to be consistent with that of a strong EF1 tornado. At that location, the roof was lifted upwards and displaced/rotated about 30 degrees. Similar, but less intense damage, was found at homes near the Grease Pro Express. Outside of this location, minor roof damage was observed at many locations, but none of this damage was consistent with a tornado and the estimated duration of the tornado was very brief, 3 minutes at most. Maximum winds were estimated to be 105 mph.

Thunderstorm Wind, Bay

When
April 10, 8:00 AM CST
Where
Bay County, 1.38 mi S of Panama City
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
30.150, -85.660

The NOS sensor at the Panama City Marina measured a 78 mph wind gust.

Thunderstorm Wind, Washington

When
April 10, 8:03 AM CST
Where
Washington County, Wausau
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
30.630, -85.580

Trees were blown down in the Wausau area.

Thunderstorm Wind, Bay

When
April 10, 8:09 AM CST
Where
Bay County, 0.91 mi NW of Camp Flowers
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.330, -85.560

Trees and power lines were blown down on Highway 2301.

Thunderstorm Wind, Bay

When
April 10, 8:18 AM CST
Where
Bay County, 3.59 mi W of Allanton
Measured
66 kt (76 mph) measured gust
Reported by
AWOS
Coordinates
30.030, -85.510

KTDR measured a wind gust of 76 mph.

Thunderstorm Wind, Calhoun

When
April 10, 8:23 AM CST to 8:48 AM CST
Where
Calhoun County, Broad Branch to Blountstown
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
30.310, -85.290

Numerous trees and power lines were blown down throughout Calhoun county.

Thunderstorm Wind, Gulf

When
April 10, 8:30 AM CST
Where
Gulf County, Wewahitchka
Measured
65 kt (75 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
30.110, -85.190

There was significant damage to three structures with minor damage to four other structures in Wewahitchka.

Thunderstorm Wind, Jackson

When
April 10, 8:36 AM CST
Where
Jackson County, Grand Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.710, -85.020

A tree was blown down in the southeast part of Jackson county.

Thunderstorm Wind, Liberty

When
April 10, 9:48 AM EST to 10:14 AM EST
Where
Liberty County, Bristol to 5 mi E of Hosford
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
30.420, -84.980

Numerous trees were blown down throughout Liberty county.

Tornado, Leon

When
April 10, 10:28 AM EST to 10:31 AM EST
Where
Leon County, 3.25 mi S of Fort Braden to 3.6 mi SE of Fort Braden
Rating
EF0
Path length
2.39 mi
Path width
25 yd
Reported by
NWS Employee
Coordinates
30.373, -84.529

A brief tornado touched down in a forested area west of Tallahassee with no structural damage reported. The only damage was to trees with a dual-pol tornadic debris signature evident from TLH radar.

Thunderstorm Wind, Leon

When
April 10, 10:46 AM EST
Where
Leon County, 0.74 mi NW of Forest Meadows Park
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.538, -84.278

A tree was blown down and blocked the roadway at N Meridian and Millers Landing.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyThe tornado archive for Florida, 2021Warnings in Florida, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955832, 955833, 953878, 953881, 953879, 953882, 953883, 953863, 955839, 955852, 953865, 953866, 955854, 955853, 955855, 955856, 955857, 955858, 955859, 953867, 955860, 955861, 955862, 955863, 955868, 955864, 955866, 955870, 955262, 955867.